Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 25, NWS Salt Lake City, UT

August 4, 2007Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2007, 3:44 PM MDT for Garfield County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2007, 3:44 PM MDT (21:44 UTC)
Expired
Aug 4, 2007, 7:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Garfield County, UT

The radar

The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS55 KSLC 042148
FFWSLC
UTC017-055-050145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 745 PM MDT

* AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM THUNDERSTORMS MOVING OFF BOULDER MOUNTAIN EAST INTO 
CAPITOL REEF NATIONAL PARK. THIS RAIN WILL PRODUCE FLASH FLOODING IN 
THE OAK CREEK DRAINAGE NORTHWARD TO NEAR STATE HIGHWAY 24. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3786 11133 3791 11101 3826 11104 3829 11136

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:40 AM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 10:40 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MDT SAT AUG 4 2007

.SYNOPSIS...SOUTHWEST FLOW WILL PREVAIL ACROSS THE REGION
THIS WEEKEND WITH ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS.
WEAK DISTURBANCES WITHIN THIS FLOW WILL TRACK ACROSS UTAH.

&&

.DISCUSSION...A DRIER WESTERLY FLOW HAS PUSHED EASTWARD THE
MONSOONAL MOISTURE THAT HAS BEEN OVER THE AREA THE PAST FEW DAYS.
NORTHWEST UTAH IS ONLY SEEING PRECIPITABLE WATER VALUES OF AROUND
0.67-1.0 INCH THIS MORNING. DEWPOINTS ARE ALREADY DOWN AN AVERAGE OF
10F ACROSS THE NORTHEAST NEVADA AND NORTHWEST UTAH AREA FROM 24
HOURS AGO. MOISTURE REMAINS MORE ABUNDANT ACROSS SOUTHEAST UTAH...AS
A FAIRLY SHARP BOUNDARY IN THE PRECIPITABLE WATER FIELD IS APPARENT
ALONG A SOUTH-CENTRAL TO NORTHEAST UTAH LINE. PRECIPITABLE WATER IN
SOUTHEAST UTAH REMAINS 1-1.5 INCHES. AS A RESULT...LOOK FOR
CONVECTION TO DEVELOP OVER THE MOUNTAINS AND SOUTHEAST VALLEYS
TODAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH CONVECTION IN THIS AREA.

ALTHOUGH MOISTURE HAS DECREASED ACROSS NORTHWEST UTAH...A WEAK
DISTURBANCE MOVING THROUGH THIS MORNING HAS ALREADY PRODUCED SOME
SHOWERS WITH ISOLATED LIGHTNING STRIKES. THIS WILL MOVE OUT OF THE
AREA LATER THIS MORNING...BUT ANOTHER WEAK DISTURBANCE CURRENTLY
OVER NORTH CENTRAL NEVADA WILL MOVE ACROSS NORTHERN UTAH THIS
AFTERNOON. THIS IS ALREADY PRODUCING THUNDERSTORMS OVER NEVADA...AND
SINCE IT WILL ARRIVE DURING THE HEIGHT OF AFTERNOON HEATING...WOULD
EXPECT CONVECTION TO ONLY INCREASE. WITH THE AIRMASS DRYING OUT OVER
NORTHWEST UTAH...GUSTY WINDS WOULD BE A BIGGER CONCERN IN THIS
REGION RATHER THAN HEAVY RAIN. ALSO...THE PRESENCE ON AN UPPER LEVEL
JET OVER NORTHWEST UTAH COULD INCREASE THE CHANCES FOR HAIL IN THIS
REGION AS WELL.

TEMPERATURES ARE EXPECTED TO BE WARMER TODAY ACROSS MOST OF THE
AREA...BUT ESPECIALLY OVER THE NORTH AND WEST WHERE SKIES WILL BE
CLEARER. HOWEVER...SMOKY CONDITIONS WILL BE PREVALENT ACROSS THE
NORTH AS THE WESTERLY FLOW HAS BROUGHT SMOKE INTO THE AREA FROM
FIRES BURNING TO THE WEST.

DRIER AIR CONTINUES TO SPREAD FARTHER EAST TOMORROW...BUT MOISTURE
INCREASING OVER NORTHERN ARIZONA COULD FILTER INTO PORTIONS OF
SOUTHERN UTAH. THIS MOISTURE FROM ARIZONA THEN PUSHES NORTHEAST
ACROSS SOUTH CENTRAL AND EASTERN UTAH ON MONDAY BEFORE THE AIRMASS
GRADUALLY DRIES AGAIN IN SOUTHWEST FLOW TUESDAY THROUGH LATE NEXT
WEEK.

WILL UPDATE TO MAKE MINOR TWEAKS TO CURRENT PACKAGE.

&&

.AVIATION...EXPECT A NORMAL SHIFT TO AFTERNOON NORTHWEST WINDS AT
THE SLC TERMINAL BY ABOUT 20Z. HOWEVER...THUNDERSTORMS ARE EXPECTED
TO MOVE ACROSS THE GREAT SALT LAKE DESERT AND THE SALT LAKE VALLEY
LATE THIS AFTERNOON INTO THIS EVENING. THERE IS A 30 PERCENT CHANCE
OF ONE OF THESE CROSSING THE AIRPORT BETWEEN ABOUT 23Z AND 07Z BUT
THERE IS A GREATER LIKELIHOOD THAT STRONG OUTFLOW WINDS FROM NEARBY
STORMS WILL IMPACT THE SLC TERMINAL DURING THAT SAME TIME...
AFFECTING THE EVENING PUSH.

&&

.FIRE WEATHER...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
IMPACT NORTHWEST UTAH THIS AFTERNOON THROUGH TONIGHT. WETTING RAINS
WILL BE POSSIBLE WITH THE STRONGER STORMS...ALTHOUGH GUSTY WINDS
WILL LIKELY BE THE PRIMARY THREAT. OTHERWISE INCREASING
SOUTHWESTERLY FLOW IS EXPECTED TO ALLOW FOR A DRYING TREND ACROSS
MUCH OF THE DISTRICT DURING THE MIDDLE TO LATTER PORTION OF THE
UPCOMING WEEK. THIS MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS WESTERN UTAH LATE IN THE WEEK INTO NEXT WEEKEND FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...WILENSKY
FIRE WEATHER...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 4:34 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 AM MDT SAT AUG 4 2007

UTZ001>008-014>016-019-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTHWEST WYOMING-
434 AM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL AND
NORTHERN UTAH AS WELL AS SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND INCREASE
IN COVERAGE BY EARLY EVENING. STORMS WILL HAVE BRIEF HEAVY RAIN
...GUSTY WINDS AND POSSIBLE HAIL...ESPECIALLY ACROSS THE
NORTHWEST AREAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS FOR SUNDAY...MAINLY IN NORTHWEST UTAH AND
THE NORTHEAST MOUNTAINS. WIDELY SCATTERED THUNDERSTORMS MONDAY
THROUGH FRIDAY...WITH A DECREASING TREND.

SOUTHWEST WINDS WILL INCREASE ACROSS WEST CENTRAL UTAH ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>013-020-021-517-518-051200-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
434 AM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN
UTAH...AND MOST OF SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND BECOME
MORE NUMEROUS IN THE AFTERNOON. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN INTO THE EARLY EVENING HOURS...MAINLY
ACROSS EASTERN UTAH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAINLY ACROSS EASTERN UTAH FOR SUNDAY. THUNDERSTORMS
WILL CONTAIN HEAVY RAIN...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS. SCATTERED THUNDERSTORMS FOR MOST AREAS MONDAY THROUGH
FRIDAY WITH A DECREASING TREND.

SOUTHWEST WINDS WILL INCREASE ACROSS SOUTHWEST UTAH ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 4, 9:50 AM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      2 SW CAINEVILLE         38.31N 111.05W
08/03/2007                   WAYNE              UT   PARK/FOREST SRVC

            CAINEVILLE WASH ROAD AND OTHER ROADS LEADING INTO
            CATHEDRAL DISTRICT IMPASSABLE DUE TO MUD COVERING
            ROADWAYS FROM FLASH FLOODS FRIDAY EVENING. ADDITIONALLY 2
            VEHICLES STRANDED NEAR SANDY CREEK. TIME ESTIMATED.

0630 PM     FLASH FLOOD      25 SE BOULDER           37.67N 111.10W
08/03/2007                   GARFIELD           UT   PARK/FOREST SRVC

            FLASH FLOODING OF DRAINAGES WITHIN WATER POCKET FOLD
            AREAS OF CAPITOL REEF NATIONAL PARK. TIME ESTIMATED.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:44 PM MDTFlash Flood WarningSLCGarfield, Wayne4 hr

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.